Wyoming, 2016

Winter Storm in Wyoming, March 22 to 23, 2016

March 22 to 23, 2016 · NWS RIW · 3 events in 3 counties and zones

An upper low in the Pacific Northwest tracked to eastern Colorado and brought a cold front and favorable northerly upslope flow to central Wyoming. The heaviest snow fell in the eastern Wind River Mountains where 16 inch snow totals were common.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper low in the Pacific Northwest tracked to eastern Colorado and brought a cold front and favorable northerly upslope flow to central Wyoming. The heaviest snow fell in the eastern Wind River Mountains where 16 inch snow totals were common. The upslope also favored Casper Mountain which received about 14 inches of snow, and the Lander Foothills where 6 to 10 inches were measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 22, 12:23 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 22, 12:23 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
123 PM MDT TUE MAR 22 2016

.SHORT TERM...TONIGHT THROUGH FRIDAY

CLASSIC NEGATIVELY TILTED DIGGING TROUGH WITH JET ON THE BACK SIDE
YET WILL CLOSE OFF OVER CENTRAL WYO AND INTENSIFY THROUGH THE
EVENING BEFORE REDEVELOPING SEWD OVER NE CO WED MORNING. H7
CIRCULATION DEVELOPED OVERHEAD THIS MORNING WITH WIDESPREAD
SHOWERS BREAKING OUT WITH SNOW ABOVE 5-5.5K FEET. GFS IS VERIFYING
BEST IN THE REAL SHORT TERM AND WAS GENERALLY FOLLOWED FOR THIS
PACKAGE. MID LEVEL LOW IS EXPECTED TO TRACK/REDEVELOP SLOWLY SEWD
THROUGH MIDNIGHT BEFORE MORE SIGNIFICANT JUMP/REDEVELOPMENT INTO
NERN CO BY 12Z WED. COMBINATION OF MID LEVEL CIRCULATION...
INCREASING QG FORCING AND LEFT EXIT REGION JET STREAK DYNAMICS
WILL PRODUCE WIDESPREAD RAIN AND SNOW BECOMING ALL SNOW QUICKLY
THIS EVENING AS THE MID LEVEL LOW REDEVELOPS AND THEN STRENGTHENS
JUST SLIGHTLY TO THE SE. BEST FORCING WILL LIKELY BE ON THE NW
SIDE OF THE LOW AND CENTERED OVER THE WRN END OF ZONE 19...JEFFREY
CITY/MUDDY GAP AREA TO BEAVER RIM WHERE OVER A FOOT IS EXPECTED.
ALSO LOOKING LIKE LANDER WILL SEE THE WRN EDGE OF ALL OF THIS AND
ENOUGH TO UPGRADE THE WINTER WEATHER ADVISORY TO A WINTER STORM
WARNING INTO WED MRNG WITH TONIGHT BEING THE PEAK. CASPER STILL
LOOKS GOOD AND CPR MTN EVEN BETTER. WRN NATRONA AND CPR MTN WILL
SEE THE HIGHER AMTS OVER A FOOT WITH PROBABLY MORE IN THE 5-8
INCHES AROUND CPR WITH LOCALLY HIGHER AMOUNTS NEAR CPR MTN AND TO
THE WEST. BYG WILL HAVE TO BE WATCHED DUE TO SNOW AND WINDS
GUSTING 45-55 MPH. THE I80 CORRIDOR IS ALREADY SNOWING IN SPOTS AS
EXPECTED AND THIS AREA WILL BE A PROBLEM BY THIS EVENING IF NOT
SOONER. SYSTEM WILL RELINQUISH ITS GRIP GRADUALLY WEDNESDAY
MORNING BUT IT WILL REMAIN UNSETTLED THROUGH THE PERIOD WITH ONE
WEAK RIPPLE LATER TOMORROW KEEPING A CHANCE OF MTN SNOW SHOWERS
AND THEN A BETTER ONE THU AND THEN STRONGER YET ON FRIDAY SO ODDS
INCREASING OF MTN AND WRN SNOW THURSDAY SPREADING EAST OF THE
DIVIDE ON FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

GIVEN THE CONCERNS IN THE SHORT TERM WE HAD LITTLE TIME TO LOOK AT
THE LONG TERM SO WE MADE ONLY MINOR TWEAKS. LINGERING SNOW FROM THE
FRIDAY SYSTEM SHOULD BE ENDING FROM NORTHWEST TO SOUTHEAST FRIDAY
NIGHT WITH A MAINLY DRY CONDITIONS RETURNING FOR SATURDAY. THE ONLY
EXCEPTION WOULD BE ACROSS THE WESTERN MOUNTAINS WHERE A FEW
OROGRAPHIC SHOWERS MAY FALL BUT EVEN HERE THEY WOULD BE FEW AND FAR
BETWEEN. RIDGING SHOULD THEN TAKE CONTROL AND BRING MAINLY DRY
CONDITIONS SATURDAY NIGHT THROUGH SUNDAY WITH MODERATING
TEMPERATURES FOR SUNDAY.

FOR EARLY NEXT WEEK THE MODELS CONTINUE TO HAVE SOME TIMING
DIFFERENCES FOR THE NEXT SYSTEM. THE GFS IS FASTER IN RETURNING SOME
SHOWERS AS EARLY AS SUNDAY AFTERNOON TO THE WEST WHILE THE EUROPEAN
IS SLOWER AND HOLDS IT OFF UNTIL MONDAY EVENING. AT THIS POINT...WE
KEPT SUNDAY DRY AND KEPT POPS FAIRLY SMALL THROUGH MONDAY. THE NEXT
DECENT CHANCE FOR PRECIPITATION ACROSS THE ENTIRE AREA STILL LOOKS
TO BE TUESDAY INTO WEDNESDAY AS A TROUGH CROSSES THE AREA AND LEE
CYCLOGENESIS OCCURS AND COULD TURN THE WINDS UPSLOPE. STILL PLENTY
OF TIME TO WATCH IT THROUGH

&&

.AVIATION.../00Z ISSUANCE/

WEST OF THE CONTINENTAL DIVIDE...KJAC/KRKS/KPNA/KBPI ROUTES

A STORM WILL CONTINUE TO MOVE ACROSS THE AREA TONIGHT AND BRING
SNOWS SHOWERS TO TAF SITES...ALTHOUGH THE HEAVIEST SHOULD SHIFT TO
EAST OF THE DIVIDE WITH TIME. EXPECT FREQUENT MVFR AND OCCASIONAL
IFR AT TIMES IN HEAVIER SHOWERS ALONG WITH FREQUENT MOUNTAIN
OBSCURATIONS THROUGH AROUND 06Z. CONDITIONS SHOULD IMPROVE LATER
TONIGHT INTO WEDNESDAY MORNING AS THE STORM MOVES AWAY TO THE EAST
WITH THE EXCEPTION OF KRKS WHERE LOWER CEILINGS AND VISIBILITY MAY
LINGER FOR LONGER. MAINLY VFR CONDITIONS SHOULD PREVAIL AFTER 17Z
WEDNESDAY ALTHOUGH THE MAY BE OCCASIONAL MOUNTAIN OBSCURATIONS WITH
MOUNTAIN SHOWERS.

PLEASE SEE INDIVIDUAL TERMINAL SITES FOR MORE DETAILS.

EAST OF THE CONTINENTAL DIVIDE...KCPR/KCOD/KRIW/KWRL/KLND ROUTES

CONDITIONS WILL CONTINUE TO DETERIORATE THROUGH TONIGHT AS A STORM
MOVES INTO THE AREA. CEILINGS WILL DROP TO MVFR AND AT TIMES LOCAL
IFR CONDITIONS WITH FREQUENT MOUNTAIN OBSCURATIONS. THE WORST
CONDITIONS ARE EXPECTED FROM 03Z THROUGH 12Z TOMORROW. A NORTH WIND
WILL INCREASE BEHIND A COLD FRONT AND BRING BLOWING SNOW WITH GUSTS
TO 40 TO 50 MPH POSSIBLE IN SOME AREAS. THE LOWEST CEILINGS AND
VISIBILITIES ARE EXPECTED AT KRIW...KLND AND KCPR. CONDITIONS WILL
IMPROVE AFTER 12Z FROM WEST TO EAST AS THE STORM MOVES AWAY TO THE
EAST WITH MAINLY VFR CONDITIONS EXPECTED AFTER 18Z.

PLEASE SEE INDIVIDUAL TERMINAL SITES FOR MORE DETAILS.

&&

.FIRE WEATHER...

FIRE DANGER WILL BE SIGNIFICANTLY LOWER THE REMAINDER OF THE WEEK AS
A COLD...UNSETTLED WEATHER PATTERN HAS MOVED IN AND WILL CAMP OUT
FOR THE WEEK. MOST AREAS WILL SEE SNOW TONIGHT WITH COOL AND
UNSETTLED WEATHER KEEPING A CHANCE OF SNOW IN THE MTNS THROUGH
FRIDAY AND ANOTHER CHANCE OF SNOW EAST OF THE DIVIDE ON FRIDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
WEDNESDAY FOR WYZ003-005-010-011-017-030.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT
WEDNESDAY FOR WYZ018>020-022.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR WYZ008-009-
012>015-023-024-027.

&&

SHORT TERM...SKRBAC
LONG TERM...HATTINGS
AVIATION...HATTINGS
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Mar 22, 1:41 AM MST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
241 AM MDT TUE MAR 22 2016

WYZ001>020-022>030-231200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
241 AM MDT TUE MAR 22 2016

...WINTER WEATHER ADVISORY FOR PORTIONS OF WESTERN WYOMING THROUGH
TONIGHT...

...WINTER WEATHER ADVISORIES OR WARNINGS IN EFFECT FOR PORTIONS OF
THE AREA EAST OF THE DIVIDE MAINLY TONIGHT THROUGH NOON
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW CONTINUES IN THE WEST THROUGH TONIGHT. RAIN AND
OR RAIN MIXED WITH SNOW WILL DEVELOP EAST OF THE DIVIDE THIS
MORNING AND AFTERNOON...BECOMING MOSTLY ALL SNOW LATER
TONIGHT...LASTING THROUGH WEDNESDAY MORNING. AN ISOLATED
THUNDERSTORM WILL ALSO BE POSSIBLE THIS AFTERNOON. SOME OF THE
SNOWFALL COULD BE MODERATE TO HEAVY AT TIMES LATE TONIGHT AND BE
ACCOMPANIED BY GUSTY NORTH TO NORTHEAST WIND TONIGHT...ESPECIALLY
ACROSS PORTIONS OF EASTERN FREMONT AND NATRONA COUNTIES. PLEASE
SEE WINTER WEATHER PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...SNOW TAPERS OFF IN THE WEST WEDNESDAY MORNING...AND BY
MID-DAY EAST OF THE DIVIDE. LIGHT SNOW SHOWERS RETURN TO THE
NORTHERN MOUNTAINS WEDNESDAY NIGHT.

THURSDAY NIGHT AND FRIDAY...AN UPPER LEVEL DISTURBANCE AND
ASSOCIATED COLD FRONT WILL KEEP SNOW SHOWERS ACROSS THE WESTERN
AND NORTHERN MOUNTAINS...SPREADING SOUTH AND EAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. THANK YOU.

In the hours before

Special weather statement, Mar 22, 12:27 PM MST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
127 PM MDT TUE MAR 22 2016

WYZ001-002-231000-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL
127 PM MDT TUE MAR 22 2016

...SNOWFALL EXPECTED AT TIMES THROUGH WEDNESDAY...

ANOTHER PACIFIC STORM SYSTEM WILL DELIVER A ROUND OF SNOWFALL TO
NORTHWESTERN WYOMING THROUGH TONIGHT. SNOW TOTALS BY WEDNESDAY
MORNING COULD RANGE FROM 3 TO 7 INCHES ACROSS YELLOWSTONE AND THE
ABSAROKA MOUNTAINS...WITH LOCALIZED HIGH MOUNTAIN AREAS SEEING UP
TO 8 INCHES. GENERALLY LESS THAN 3 INCHES CAN BE EXPECTED OVER
VALLEY LOCATIONS. ANTICIPATE A LONGER TIME TO REACH YOUR
DESTINATION DURING THIS TIME FRAME AS ROADS WILL LIKELY BECOME
SLICK AND SNOW COVERED. STAY TUNED FOR FURTHER STATEMENTS
CONCERNING THIS UPCOMING WEATHER EVENT.

WYZ025-026-028-029-231000-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-
INCLUDING THE CITIES OF...PINEDALE...LA BARGE...BIG PINEY...
FARSON...ROCK SPRINGS...GREEN RIVER
127 PM MDT TUE MAR 22 2016

...COLDER TEMPERATURES ALONG WITH PERIODS OF SNOW THROUGH TONIGHT...

SNOW SHOWERS WILL CONTINUE THROUGH THE OVERNIGHT PERIOD. SNOW
AMOUNTS BY WEDNESDAY MORNING COULD RANGE FROM LOCALLY 2 TO 4
INCHES OVER THE FOOTHILLS...WITH LOWER ELEVATIONS RECEIVING FROM 1
TO 3 INCHES. THE SNOW WILL ALSO BE ACCOMPANIED BY A NORTHWEST WIND
OF 15 TO 30 MPH WITH GUSTS TO 40 MPH LATER TONIGHT.

WYZ007-016-231000-
OWL CREEK AND BRIDGER MOUNTAINS-UPPER WIND RIVER BASIN-
INCLUDING THE CITY OF...DUBOIS
127 PM MDT TUE MAR 22 2016

...COLDER TEMPERATURES WITH PERIODS OF SNOW THROUGH THE NIGHT...

SNOW SHOWERS WILL CONTINUE THROUGH THE OVERNIGHT PERIOD. SNOW
AMOUNTS BY WEDNESDAY MORNING COULD RANGE FROM LOCALLY 2 TO 6
INCHES OVER THE MOUNTAINS...WITH LOWER ELEVATIONS RECEIVING FROM 1
TO 3 INCHES. THE SNOW WILL ALSO BE ACCOMPANIED BY A NORTH TO
NORTHWEST WIND OF 15 TO 30 MPH WITH GUSTS TO 40 MPH LATER TONIGHT.

WYZ004-006-231000-
NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
INCLUDING THE CITY OF...WORLAND
127 PM MDT TUE MAR 22 2016

...COLDER TEMPERATURES ALONG WITH RAIN TURNING TO SNOW THIS
EVENING AND CONTINUING OVERNIGHT...

RAIN SHOWERS OR RAIN MIXED WITH SNOW WILL TURN TO ALL SNOW
SHOWERS TONIGHT. SNOW SHOWERS WILL CONTINUE THROUGH THE OVERNIGHT
PERIOD. SNOW AMOUNTS BY EARLY WEDNESDAY MORNING COULD RANGE FROM A
HALF INCH TO 3 INCHES. THE SNOW WILL ALSO BE ACCOMPANIED BY A
NORTH WIND OF 15 TO 30 MPH WITH GUSTS TO 40 MPH LATER TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
March 22, 5:00 PM MST to March 23, 12:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow of 15 to 16 inches fell along the east slopes of the Wind River Range, including the South Pass and Townsend Creek SNOTELs and around 15 inches at Atlantic City.

Winter Storm, Lander Foothills

When
March 22, 6:00 PM MST to March 23, 8:00 AM MST
Where
Lander Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Trained spotters measured from 6 to 10 inches of snow across the Lander Foothills.

Winter Storm, Casper Mountain

When
March 23, 12:00 AM MST to 10:00 AM MST
Where
Casper Mountain forecast zone
Reported by
SNOTEL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

At the Casper Mountain SNOTEL, 14 inches of new snow was estimated.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617838, 617837, 617835.